Journal of Statistical Physics

, Volume 142, Issue 4, pp 828–846 | Cite as

Random Evolutions Are Driven by the Hyperparabolic Operators

  • Alexander D. KolesnikEmail author
  • Mark A. PinskyEmail author


We resolve the long-standing problem of describing the multidimensional random evolutions by means of the telegraph equations. This problem was posed by Mark Kac more than 50 years ago and has become the subject of intense discussion among researchers on whether the multidimensional random flights could be described by the telegraph equations similarly to the one-dimensional case. We give the exhaustive answer to this question and show that the multidimensional random evolutions are driven by the hyperparabolic operators composed of the telegraph operators and their integer powers. The only exception is the 2D random flight whose transition density is the fundamental solution to the two-dimensional telegraph equation. The reason of the exceptionality of the 2D-case is explained. We also show that, under the standard Kac’s condition, the governing hyperparabolic operator turns into the generator of the Brownian motion.


Random evolution Random flight Persistent random walk Transport process Telegraph process Telegraph equation Hyperparabolic operator Fundamental solution Generalized function Kac’s condition Brownian motion 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bartlett, M.: A note on random walks at constant speed. Adv. Appl. Probab. 10, 704–707 (1978) zbMATHCrossRefGoogle Scholar
  2. 2.
    Goldstein, S.: On diffusion by discontinuous movements and on the telegraph equation. Q. J. Mech. Appl. Math. 4, 129–156 (1951) zbMATHCrossRefGoogle Scholar
  3. 3.
    Kac, M.: A stochastic model related to the telegrapher’s equation. Rocky Mt. J. Math. 4, 497–509 (1974) zbMATHCrossRefGoogle Scholar
  4. 4.
    Kolesnik, A.D.: The explicit probability distribution of a six-dimensional random flight. Theory Stoch. Process. 15(1), 33–39 (2009) MathSciNetzbMATHGoogle Scholar
  5. 5.
    Kolesnik, A.D.: Random motions at finite speed in higher dimensions. J. Stat. Phys. 131, 1039–1065 (2008) zbMATHCrossRefMathSciNetADSGoogle Scholar
  6. 6.
    Kolesnik, A.D.: A four-dimensional random motion at finite speed. J. Appl. Probab. 43, 1107–1118 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Kolesnik, A.D., Orsingher, E.: A planar random motion with an infinite number of directions controlled by the damped wave equation. J. Appl. Probab. 42, 1168–1182 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Korolyuk, V.S., Swishchuk, A.V.: Semi-Markov Random Evolutions. Kluwer Academic, Amsterdam (1994) zbMATHCrossRefGoogle Scholar
  9. 9.
    Masoliver, J., Porrá, J.M., Weiss, G.H.: Some two and three-dimensional persistent random walks. Physica A 193, 469–482 (1993) CrossRefADSGoogle Scholar
  10. 10.
    Papanicolaou, G.: Asymptotic analysis of transport processes. Bull. Am. Math. Soc. 81, 330–392 (1975) zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Pinsky, M.A.: Lectures on Random Evolution. World Scientific, River Edge (1991) zbMATHGoogle Scholar
  12. 12.
    Pinsky, M.A.: Isotropic transport process on a Riemannian manifold. Trans. Am. Math. Soc. 218, 353–360 (1976) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Stadje, W.: The exact probability distribution of a two-dimensional random walk. J. Stat. Phys. 46, 207–216 (1987) CrossRefMathSciNetADSGoogle Scholar
  14. 14.
    Stadje, W.: Exact probability distributions for non-correlated random walk models. J. Stat. Phys. 56, 415–435 (1989) zbMATHCrossRefMathSciNetADSGoogle Scholar
  15. 15.
    Tolubinsky, E.V.: Theory of Transport Processes. Naukova Dumka, Kiev (1969) (in Russian) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Institute of Mathematics and Computer ScienceKishinevMoldova
  2. 2.Department of MathematicsNorthwestern UniversityEvanstonUSA

Personalised recommendations